Alert archive / Wyoming / Tornado Warnings in 2007

Tornado Warning 4, NWS Rapid City, SD

May 20, 2007Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at May 20, 2007, 7:14 PM MDT for Campbell County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2007, 7:14 PM MDT (01:14 UTC)
Expired
May 20, 2007, 8:00 PM MDT
In force
46 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 211 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:33 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 210115
TORUNR
WYC005-210200-
/O.NEW.KUNR.TO.W.0004.070521T0114Z-070521T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN NORTHEASTERN WYOMING

* UNTIL 800 PM MDT

* AT 713 PM MDT...A TORNADO WAS REPORTED OVER CENTRAL CAMPBELL
  COUNTY...OR ABOUT 19 MILES SOUTHWEST OF GILLETTE...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS SOUTH OF GILLETTE BETWEEN HIGHWAY 50 AND HIGHWAY 59 THROUGH  
  745 PM...

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 120 AND 126...

IF YOU ARE NEAR THIS DANGEROUS TORNADO...TAKE COVER NOW GO TO A
BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. IF YOU ARE
OUTDOORS...GO TO A LOW AREA LIKE A DITCH OR RAVINE AND COVER YOUR
HEAD.

LAT...LON 4419 10515 4428 10553 4401 10587 4398 10568

$$

TRIMARCHI
2 follow-up statements
000 
WWUS53 KUNR 210134
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT SUN MAY 20 2007

WYC005-210200-
/O.CON.KUNR.TO.W.0004.000000T0000Z-070521T0200Z/
CAMPBELL WY-
731 PM MDT SUN MAY 20 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR CENTRAL
CAMPBELL COUNTY...

AT 730 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADIC
THUNDERSTORM.  THIS TORNADIC STORM WAS LOCATED OVER CENTRAL CAMPBELL
COUNTY...OR ABOUT 14 MILES SOUTH OF GILLETTE...MOVING NORTHEAST AT 25
MPH. A FUNNEL CLOUD HAS ALSO BEEN OBSERVED WITH ANOTHER THUNDERSTORM
5 MILES SOUTHEAST OF GILLETTE.

LOCATIONS IMPACTED INCLUDE...
  AREAS SOUTH OF GILLETTE NEAR HIGHWAY 59 AND BISHOP ROAD...AS WELL  
  AS WYODAK.  

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM.

LAT...LON 4415 10530 4427 10541 4412 10567 4404 10559

$$

TRIMARCHI
000 
WWUS53 KUNR 210202
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT SUN MAY 20 2007

WYC005-210212-
/O.EXP.KUNR.TO.W.0004.000000T0000Z-070521T0200Z/
CAMPBELL WY-
802 PM MDT SUN MAY 20 2007

...THE TORNADO WARNING FOR CENTRAL CAMPBELL COUNTY HAS EXPIRED...

AT 800 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS
WEAKENED...SO THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 
MIDNIGHT MDT.

LAT...LON 4415 10530 4427 10541 4412 10567 4404 10559

$$

TRIMARCHI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 20, 1:45 PM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 20, 1:45 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT SUN MAY 20 2007

.DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH WARM
FRONT TO KPHP TO EASTERN SD. INTERACTION OF BOUNDARY AND TERRAIN
KICKING OFF SOME STORMS EARLY THIS AFTERNOON...BUT SHEAR PROFILES
WEAK AT THIS POINT SO ACTIVITY SHOULD BE DISORGANIZED. 1-2KJ/KG
MLCAPE AVAILABLE...SO ISOLATED SEVERE STORMS POSSIBLE. REMAINING CAP
WILL ERODE THIS AFTERNOON FROM WEST TO EAST.

TONIGHT...UPPER RIDGE MOVES EAST AS HEIGHT FALLS ADVECT INTO THE
AREA AHEAD OF LARGE SCALE UPPER TROUGH IN THE WESTERN US. SHEAR WILL
INCREASE THIS EVENING...SUPPORTING ROTATING UPDRAFTS AND BOWING
SEGMENTS. EXPECT CONVECTION WILL BLOSSOM IN THE WEST NEAREST BEST
LOW LEVEL CONVERGENCE IN NORTHEAST WY/SOUTHERN MT BY EARLY EVENING.
ACTIVITY WILL SPREAD THROUGH CWA...EVOLVING INTO A CONVECTIVE
COMPLEX AT SOME POINT ESPECIALLY ALONG AND NORTH OF I-90.

MONDAY AND TUESDAY...MODELS IN DECENT AGREEMENT WITH LARGE SCALE
FEATURES. UPPER TROUGH WILL BE SLOWER THAN PREVIOUS GUIDANCE HAS
SHOWN...EXTENDING HIGHER POPS THROUGH TUESDAY NIGHT. FOR
MONDAY...COLD FRONT WILL INCH THROUGH CWA AND END UP BISECTING IT
FROM NORTHEAST TO SOUTHWEST IN THE AFTERNOON. SHEAR WILL BE QUITE
SUFFICIENT FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT. 2KJ/KG MLCAPE WILL BE AVAILABLE. HIGHS MONDAY WILL BE
VERY TRICKY WITH EXACT PLACEMENT OF FRONT HAVING LARGE EFFECT.
ACTIVE STORMS WILL EXIT REGION MONDAY NIGHT WITH SHOWERS AND SOME
THUNDERSTORMS LIKELY UNDER COLD POOL ALOFT DURING THE DAY.

BY THE TIME ALL IS SAID AND DONE...WE COULD HAVE SOME DECENT
PRECIPITATION TOTALS OVER MUCH OF THE CWA.

EXTENDED...UNSETTLED AND SEASONABLY COOL WEATHER CAN BE EXPECTED
THROUGH THE MIDDLE AND LATTER PART OF THE WEEK. UPPER LEVEL LOW WILL
BE OVER THE REGION ON WEDNESDAY...THEN SLOWLY EXIT WEDNESDAY NIGHT
AND THURSDAY. THIS WILL BRING SHOWERY AND CHILLY CONDITIONS TO THE
AREA...ESPECIALLY FROM THE BLACK HILLS AREA NORTH AND EAST.
NORTHWESTERLY FLOW ALOFT IS EXPECTED ACROSS THE AREA LATE IN THE
WEEK. THIS SHOULD BRING WEAK DISTURBANCES ACROSS THE NORTHERN PLAINS
WITH A FEW SHOWERS AND STORMS POSSIBLE FROM TIME TO TIME. TIMING OF
THESE WAVES IS UNCERTAIN AT THIS TIME...BUT MOST OF THE ACTIVITY
SHOULD BE DIURNALLY DRIVEN...OCCURRING PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.

&&

.AVIATION...DEVELOPING STORMS ACROSS EASTERN MONTANA...EASTERN
WYOMING...AND THE BLACK HILLS AREA WILL MOVE EAST-NORTHEAST ACROSS
THE REGION LATE THIS AFTERNOON AND TONIGHT...AFFECTING ALL TWEB
ROUTES. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY
WINDS. AREAS OF MVFR CONDITIONS WILL LINGER ACROSS NORTHERN PORTIONS
OF ROUTE 260 THIS AFTERNOON AND INTO TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

HELGESON/TRIMARCHI
Hazardous weather outlook, May 20, 10:06 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1006 AM MDT SUN MAY 20 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1006 AM MDT (1106 AM CDT) SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA.

LOW PRESSURE WILL DEEPEN OVER WYOMING TODAY...PUSHING A WARM FRONT
NORTH TOWARD THE NORTH DAKOTA BORDER. INCREASING INSTABILITY WILL
PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT. INITIAL ACTIVITY WILL BE OVER THE BLACK HILLS AND
NORTHEASTERN WYOMING THIS AFTERNOON...SPREADING INTO WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA ON MONDAY...AND
WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 20, 3:09 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 N HISEGA              44.07N 103.40W
05/20/2007  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0135 PM     HAIL             S JOHNSON SIDING        44.08N 103.44W
05/20/2007  E0.75 INCH       PENNINGTON         SD   PUBLIC

0203 PM     HAIL             W RAPID CITY            44.08N 103.23W
05/20/2007  E0.88 INCH       PENNINGTON         SD   NWS EMPLOYEE

0220 PM     HAIL             4 S RAPID CITY          44.02N 103.24W
05/20/2007  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

BC
Local storm report, May 20, 4:01 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             8 ESE FARMINGDALE       43.92N 102.75W
05/20/2007  E0.88 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

BC
Local storm report, May 20, 7:11 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             KYLE                    43.42N 102.19W
05/20/2007  E1.75 INCH       SHANNON            SD   PUBLIC

&&

WFO UNR STAFF

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:44 PM MDTSevere Thunderstorm WarningUNRCampbell61 min
May 21, 5:03 PM MDTSevere Thunderstorm WarningUNRWeston60 min

Nearby

Tornado Warnings in Wyoming, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.